ADHD

Question
Posted by: Peter Goodwill | 2009/12/01

Q.

Ritalin

I am 32 and have been on Ritalin for 20 years. I am with a specialist and he said I can stay on them for the rest of my life. However I dont trust his judgement because somedays I feel very sick and my head gets weird feels so the doctor must be lying. I have never heard of people being on Ritalin as long as me. How do I know what damage it has caused and how do I go on without them. I tried to go cold turkey but then I got sick. Please my psychiatrist is also put me on effexor and I do not know what is going on anymore. He just says relax.

Expert's Reply

A.

ADHD Expert

Dear Peter,
It is unwise to go 'cold turkey' off any medication as your body is now used to having it; should you want to stop taking Ritalin, please discuss the weening off procedure with your doctor beforehand. I am not aware of any study that has documented the long term effects of Ritalin. However, if you have days where you are feeling ill and you suspect it is due to the Ritalin, you can discuss this with your doctor; perhaps your dosage needs to be adjusted, or the time of day at which you take it could be changed; I cannot stress enough though that these changes must be done under the supervision of your doctor. It sounds to me as though you are not entirely happy with the responses your doctor has given you? If this is the case, perhaps a second opinion would help? Please visit www.adhasa.co.za (Attention Deficit and Hyperactivity Support Group of South Africa), apart from knowing of specialists around the country, they may also have a support group in your area. Often times, speaking with people who can truly understand what you are feeling from personal experience provides additional support.
Best wishes,
Delia

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
user comments

C.

Posted by: ADD/ADHD Expert | 2009/12/07

Dear Peter,
It is unwise to go 'cold turkey' off any medication as your body is now used to having it; should you want to stop taking Ritalin, please discuss the weening off procedure with your doctor beforehand. I am not aware of any study that has documented the long term effects of Ritalin. However, if you have days where you are feeling ill and you suspect it is due to the Ritalin, you can discuss this with your doctor; perhaps your dosage needs to be adjusted, or the time of day at which you take it could be changed; I cannot stress enough though that these changes must be done under the supervision of your doctor. It sounds to me as though you are not entirely happy with the responses your doctor has given you? If this is the case, perhaps a second opinion would help? Please visit www.adhasa.co.za (Attention Deficit and Hyperactivity Support Group of South Africa), apart from knowing of specialists around the country, they may also have a support group in your area. Often times, speaking with people who can truly understand what you are feeling from personal experience provides additional support.
Best wishes,
Delia

Reply to ADD/ADHD Expert

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.